Wisconsin, 2023

Rip Current in Wisconsin, July 29, 2023

July 29, 2023 · NWS MKX · 1 event in 1 county or zone

A cold front moved through on July 29th 2023 kicking waves up to around 3 feet during the afternoon. Winds relaxed to around 1 foot at the time of the incident, but lingering currents were present.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front moved through on July 29th 2023 kicking waves up to around 3 feet during the afternoon. Winds relaxed to around 1 foot at the time of the incident, but lingering currents were present. Witnesses stated the father and son were struggling to fight the currents, which were likely a combination of rip and longshore currents as winds were northeast during the event. The son was rescued by a nearby jet skier, but the father was unable to hold on and later drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 29, 2:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 2:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Sat Jul 29 2023

.SHORT TERM...
(Issued 348 PM CDT Sat Jul 29 2023)

Tonight through Sunday night:

500 mb shortwave will slowly progress southeastward through
central and southeastern Wisconsin this evening, with isolated
showers expected across the area. One or two rumbles of thunder
are possible, although the instability looks to remain below the
freezing layer in much of the region, which will cap the
potential. Showers will end shortly after sunset, with lows in the
upper 50s to lower 60s overnight.

Sunday looks to be generally dry, with additional isolated showers
following another 500 mb shortwave in southwestern Wisconsin
during the afternoon and evening hours. High temperatures in the
upper 70s to near 80 degrees are expected. Dry conditions are
expected overnight, with lows in the middle to upper 50s.

MH

&&

.LONG TERM...
(Issued 348 PM CDT Sat Jul 29 2023)

Monday through Saturday:

A cooler pattern with seasonable temperatures through early next
week as northern ridging pulls cooler air southward. Generally
think this will keep things dry through Wednesday night and
Thursday, with chances for showers and thunderstorms increasing
into Thursday and Friday along a trailing cold front from a low
pressure system tracking across Canada. Depending on precursory
moisture transport and strength of the front, some stronger storms
could be possible. Will continue to watch going forward.

MH

&&

.AVIATION...
(Issued 348 PM CDT Sat Jul 29 2023)

VFR conditions are expected to continue throughout today.
Isolated showers are possible in southeastern Wisconsin this
evening, although impacts should be minimal due to lack of areal
coverage. Overnight, patchy fog may develop in low-lying areas
and locally reduce visibilities. Sunday, VFR conditions will
continue. Isolated showers are possible in southwestern Wisconsin
during the evening hours, again with minimal impacts expected.

MH

&&

.MARINE...
(Issued 348 PM CDT Sat Jul 29 2023)

High pressure centered over the northern Plains will shift
southeastward through early this week, moving overhead Sunday
night and into the Northeast by Wednesday morning. Northerly winds
will continue throughout today, diminishing into Sunday. Light
and variable winds will dominate through early next week, becoming
predominately southerly by Wednesday.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 29, 1:14 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
214 PM CDT Sat Jul 29 2023

WIZ046-047-051-052-056>060-062>072-301915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
214 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance for thunderstorms late Wednesday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ643>646-301915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
214 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance for thunderstorms late Wednesday night through
Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
214 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance for thunderstorms Thursday.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 29, 11:44 AM CST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1244 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Dmg     3 NE Lake Wisconsin     43.41N 89.54W
07/28/2023                   Columbia           WI   NWS Employee

            Several large trees down along the northern
            portions of Lake Wisconsin. Time estimated
            from radar.

&&

ARB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Kenosha

When
July 29, 5:00 PM CST to 5:30 PM CST
Where
Kenosha forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

A cold front moved through on July 29th 2023 kicking waves up to around 3 feet during the afternoon. Winds relaxed to around 1 foot at the time of the incident, but lingering currents were still present. Witnesses stated the father and son were struggling to fight the currents, which were likely a combination of rip and longshore currents as winds were northeast during the event. The son was rescued by a nearby jet skier, but the father was unable to hold on and later drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Kenosha2023-07-2958MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112979.